An Unsuspected Complication With Immune Checkpoint Blockade

A Case Report

Lucia Carril-Ajuria; Elisabeth Jiménez-Aguilar; Carlos Gómez-Martín; Carmen Díaz-Pedroche

Disclosures

J Med Case Reports. 2018;12(246) 

In This Article

Abstract and Introduction

Abstract

Background: Immunotherapy treatment with immune-checkpoint blockade has become a new paradigm in cancer treatment. Despite its efficacy, it has also given rise to a new class of adverse events, immune-related adverse events, which may affect any organ, including the thyroid and the pituitary.

Case presentation: We present a case of a 77-year-old Caucasian man with metastatic renal cell carcinoma on immunotherapy treatment who was admitted to our hospital with a severe persistent headache of sudden onset. He had been on corticosteroid therapy for 10 days for suspected immune-related thyroiditis. The patient had tachycardia and mild diarrhea, and his thyroid function tests were compatible with subclinical hyperthyroidism with a suppressed thyroid-stimulating hormone level of 0.01 μIU/ml (0.4–4.5), a raised free T4 level of 2.17 ng/dl (0.7–1.9), and a free T3 level of 4.66 pg/ml (2.27–5). Computed tomography and magnetic resonance imaging revealed an enlargement of the pituitary gland compatible with macroadenoma. In the face of a probable immune-related hypophysitis, high-dose corticosteroid treatment was started. A posterior hormonal evaluation revealed secondary hypothyroidism with a suppressed thyroid-stimulating hormone level of 0.11 μIU/ml (0.4–4.5) and low thyroid hormones, a normal free T4 level of 1.02 ng/dl (0.7–1.9), and a low free T3 level of 1.53 pg/ml (2.27–5). These new findings suggested central hypothyroidism possibly due to pituitary apoplexy as a complication of the macroadenoma. Therefore, levothyroxine substitution was started along with the previously started corticosteroid therapy. The patient's headache and asthenia gradually resolved, and after a few days, he was released from the hospital with levothyroxine substitution and corticosteroid tapering.

Conclusions: This case emphasizes the importance of the differential diagnosis when dealing with patients on immune checkpoint inhibitors because other non-immune-related events may present. Our patient was finally diagnosed with immune-related hyperthyroidism and a concurrent pituitary macroadenoma. This case also highlights the importance of a prompt start of corticosteroid therapy once immune-related adverse events such as hypophysitis are suspected, because otherwise the outcome would be fatal.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....